Kansas, 2003

Hail in Kansas, March 17, 2003

March 17, 2003 · NWS DDC · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 17, 2:59 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 17, 2:59 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CST MON MAR 17 2003

DAYS 1-2...
BIG QUESTIONS THIS CYCLE CONCERNING THE EVOLUTION OF SIGNIFICANT MID
LATITUDE CYCLONES IMPACTING THE FORECAST AREA.

THE 12Z DIAGNOSTIC DATA SHOW A MAJOR UPPER LOW DIGGING IN OVER THE
DESERT SOUTHWEST ON THE SOUTHERN BRANCH OF THE WESTERLIES AS THE
LEADING UPPER TROUGH CROSSES THE SOUTHEAST STATES. A SERIES OF VORT
LOBES ARE SEEN ON SATELLITE IMAGERY ROTATING AROUND THE DIGGING
UPPER LOW WITH THE FIRST ONE ALREADY OVER NORTHEAST NEW MEXICO. A
LEE SURFACE CYCLONE WITH THIS SYSTEM CONTINUES TO DEEPEN OVER EAST
COLORADO AS THE MAIN UPPER SYSTEM UNDERGOES CONSIDERABLE BAROCLINIC
DEVELOPMENT. IN THE MESOSCALE, A DRY LINE BOUNDARY HAD SET UP NORTH
SOUTH ACROSS THE FORECAST AREA BY NOON WITH RATHER WEAK CONVECTION
ONGOING BOTH EAST AND WEST OF IT. MID LEVEL CAPE APPEARS STRONG
ENOUGH TO PRODUCE SOME SIZABLE STORMS ALONG AND EAST OF THE DRY LINE
LATER TODAY AS THE VORT LOBE OVER NORTHEAST NEW MEXICO ENGAGES IT.
AGREE WITH SPC AT THIS TIME THAT ANY SUPERCELLULAR STRUCTURE WILL BE
SHORT LIVED DUE TO THE WIMPY SHEAR PROFILES SO THIS ACTIVITY SHOULD
QUICKLY TRANSLATE INTO LINEAR MODES AND MOVE OFF TO THE EAST AND
NORTH OF THE FORECAST AREA ALLOWING SUBSIDENCE AND DRY SLOTTING TO
DOMINATE MOST OF THE NIGHT TONIGHT.

MANY AWIPS DIFFICULTIES TODAY AND HAVE LOST MOST OF THE 12Z MODELS
FROM THE DATABASE. HAVE HAD TO GO TO INTERNET FOR MODEL DATA. AS
NEARLY AS I CAN TELL, THE AVN SEEMS TO HAVE INITIALIZED QUITE NICELY
WITH THIS DEVELOPING SOTRM SYSTEM AND WILL GENERALLY STICK WITH ITS
SYNOPTIC SCALE PATTERNS. WILL THUS EXPECT TO SEE THE UPPER LOW
CONTINUE TO DEEPEN AND WOBBLE OUT INTO THE PANHANDLES TOMORROW
SPARING SOUTHWEST KANSAS FROM THE BULK OF THE PRECIPITATION UNTIL
LATE TUESDAY NIGHT INTO WEDNESDAY WHEN THE DEFORMATION ZONE WRAPS
AROUND THE SLOW MOVING NEAR EQUIVALENT BAROTROPIC SYSTEM. WILL LOOK
FOR THE WRAP AROUND PRECIPITATION TO BEGIN TUESDAY NIGHT AND GIVEN
THE DEPTH AND STRENGTH OF THE CYCLONE AT THAT TIME WILL LOOK FOR A
PROLONGED PERIOD OF WIDESPREAD ISENTROPIC UPGLIDE PRECIPITATION
LASTING WELL INTO THURSDAY. PREVIOUS SHIFT EXPRESSED SOME CONCERN
FOR SNOW TUESDAY NIGHT, BUT I CAN FIND NO COLD AIR ANYWHERE FOR THE
SYSTEM TO INGEST AND DYNAMIC COOLING ALONE WILL NOT BE ENOUGH FOR
ANYTHING MORE THAN A FEW WET FLAKES MIXED IN WITH THE RAIN IN MY FAR
WESTERN ZONES BY EARLY WEDNESDAY MORNING. MAYBE NOT EVEN THAT.

FOR TEMPERATURES, THE GOING FORECAST AND THE GUIDANCE LOOK FAIRLY
REASONABLE FOR TONIGHT AS THE PACIFIC COLD FRONT MOVES THROUGH
DURING THE NIGHT. WILL ADJUST LATER PERIODS BASED ON CLOUD COVER AND
RAIN. ALL IN ALL, KANSAS FARMERS ARE GOING TO LIKE THE NEXT FEW DAYS
OF COOL RAINS ACROSS THE AREA.

DAYS 3-7...
DUE TO AWIPS PROBLEMS, NOT A GREAT DEAL OF TIME TO PUT INTO LATER
PERIODS AND WILL STICK WITH THE BASIC SCENARIO DEPICTED BY THE
MODELS IN BRINGING THE NEXT UPSTREAM PACIFIC SYSTEM INTO THE CONUS
THURSDAY NIGHT. THIS SYSTEM WILL BE THE KICKER FOR THE LEAD SYSTEM
AND WILL PLAN ON BRINGING ANOTHER ROUND OF PRECIPITATION INTO THE
FORECAST AREA ON FRIDAY LASTING INTO SATURDAY. A LOT WILL DEPEND
UPON THE TRACK OF THIS SYSTEM SO WILL NOT GET TERRIBLY EXCITED ABOUT
IT FOR NOW. MINOR ADJUSTMENTS TO TEMPERATURES, AGAIN DUE TO CLOUDS
AND RAIN.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   45  56  40  46 /  60  30   +   +
GCK   44  57  39  44 /  40  30   +   +
EHA   40  56  36  43 /   0  30   +   +
LBL   44  59  38  47 /  40  30  50  50
HYS   46  57  45  46 /  60  30   +   +
P28   49  59  46  54 /  60  30  50  50

.DDC...NONE.

JOHNSON/LACY
Hazardous weather outlook, Mar 17, 6:45 AM CST, 8 hours 23 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
645 AM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM CST TODAY,
EAST OF A LINE FROM WAKEENEY TO DODGE CITY TO ASHLAND. LARGE HAIL IS
A POSSIBILITY, MAINLY EAST OF A HAYS TO COLDWATER LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY,
WITH A CHANCE OF RAIN AND SNOW THURSDAY. THERE IS A SLIGHT CHANCE A
FEW OF THE STORMS TUESDAY COULD PRODUCE HAIL. NO SIGNIFICANT
SNOWFALL IS EXPECTED THURSDAY, DUE TO WARM AND WET GROUND CONDITIONS.

STAY ABREAST OF THE LATEST WEATHER DEVELOPMENTS BY VISITING OUR WEB
SITE AT: http://www.crh.noaa.gov/ddc

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING EAST OF
A HAYS TO COLDWATER LINE.

RB

The radar

The Dodge City radar (KDDC), 105 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lane

When
March 17, 3:08 PM CST
Where
Lane County, 9 mi N of Dighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -100.467

Hail, Comanche

When
March 17, 4:10 PM CST
Where
Comanche County, 17 mi SE of Coldwater
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -99.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346124, 5346125.